Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 161, NWS Nashville, TN

July 8, 2023Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2023, 3:35 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2023, 3:35 PM CDT (20:35 UTC)
Expired
Jul 8, 2023, 4:00 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 20 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:31 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 8, 2:31 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 PM CDT Sat Jul 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 203 PM CDT Sat Jul 8 2023

Water vapor imagery this afternoon shows a trough tracking through
our area which is aiding in the increased storm coverage through
the remainder of the short-term period. Isolated to scattered
activity out there this afternoon should pick up in coverage this
evening and then more so Sunday as the trough's associated cold
front moves through Middle TN. There is still a decent amount of
instability today and tomorrow with CAPE values nearing 2,000
J/kg, but wind shear remains on the weaker side at around 20 to 25
knots. While strong thunderstorms will still be possible this
evening and again on Sunday, they will likely have a hard time
sustaining themselves for very long. Main threats will be damaging
wind gusts with some localized nuisance flooding from heavy
downpours.

Storms will come to an end west to east Sunday night with drying
and cooling conditions behind the cold front. As such, Sunday's
high temperatures will trend down several degrees compared to
today with cooler lows expected as well. Patchy fog will also be
possible, particularly Sunday night, for those locations along and
near the Plateau.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 203 PM CDT Sat Jul 8 2023

With drier air in place to start the new week, it should be a
pleasant Monday and Tuesday. Mostly dry conditions are expected
both days, and while temperatures will be able to quickly rebound
back into the low to mid-90's, RH values will be lower in the 30's
and 40's. The weather pattern will turn active again though by
Wednesday as a couple of shortwaves move through the area and
moisture makes its return, keeping rain and thunderstorm chances
in the forecast through at least next week. Stay tuned.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Sat Jul 8 2023

Scattered showers and storms will become more prevalent as the
afternoon progresses likely impacting the terminals. Prevailing
tsra was included during the most likely time frame. Visibilities
could drop as low as LIFR/IFR during the heaviest downpours. In
addition, some strong wind gusts will be possible with the storms.
Storm chances will end overnight, but there is a high probability
that fog impacts MQY/CKV/SRB/CSV. Fog will dissipate by 09/13z,
but MVFR Cu is expected to develop for the remainder of the taf
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  82  65  88 /  90  60  30  10
Clarksville    70  83  62  88 /  70  30  10   0
Crossville     64  77  60  80 /  80  80  40  10
Columbia       68  83  63  86 /  80  70  40  10
Cookeville     66  80  62  82 /  70  70  30  10
Jamestown      65  77  60  80 /  80  70  30  10
Lawrenceburg   67  83  63  85 /  80  70  40  10
Murfreesboro   68  85  63  87 /  80  70  40  10
Waverly        67  81  61  88 /  70  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Reagan

In the hours before

Special weather statement, Jul 8, 1:06 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
106 PM CDT Sat Jul 8 2023

TNZ060-061-075-081845-
Bedford TN-Maury TN-Marshall TN-
106 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northern Marshall,
southeastern Maury and Bedford Counties through 145 PM CDT...

At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Columbia to near Shelbyville.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Shelbyville, Lewisburg, Chapel Hill, Wartrace, Bell Buckle,
Deason, I-65 East Of Columbia, Raus, Farmington and Unionville.

This includes Interstate 65 between mile markers 36 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 8628 3538 8633 3551 8700 3570 8687
TIME...MOT...LOC 1806Z 277DEG 33KT 3560 8687 3553 8652

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jul 8, 2:00 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CDT Sat Jul 8 2023

TNZ005-081930-
Stewart TN-
200 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of Stewart County
through 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dover, moving southeast at 20 mph. Another storm was located over
Land Between the Lakes.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover, Big Rock, Cumberland City, Land Between The Lakes and Indian
Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 8785 3663 8785 3664 8769 3640 8763
      3634 8783 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1859Z 297DEG 16KT 3650 8788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Special weather statement, Jul 8, 2:55 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
255 PM CDT Sat Jul 8 2023

TNZ005-023>025-082045-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
255 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northwestern Dickson,
southwestern Stewart, Houston and northeastern Humphreys Counties
through 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Tennessee Ridge to 14 miles
north of Dickson. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erin, Tennessee Ridge, Charlotte, Vanleer, Slayden and Houston County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 8726 3610 8728 3620 8794 3621 8794
      3622 8795 3624 8795 3626 8794 3631 8796
      3635 8798 3637 8800 3639 8801 3641 8803
TIME...MOT...LOC 1955Z 285DEG 16KT 3634 8793 3627 8741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jul 8, 2:57 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Sat Jul 8 2023

TNZ007-025-026-082030-
Robertson TN-Dickson TN-Cheatham TN-
257 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northeastern Dickson,
Cheatham and Robertson Counties through 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Springfield to 6 miles
west of Ashland City. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Ashland City, Coopertown, Pleasant View, Orlinda, Adams
and Cedar Hill.

This includes Interstate 24 between mile markers 18 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3638 8688 3639 8691 3635 8691 3614 8709
      3623 8726 3645 8713 3646 8712 3646 8713
      3664 8702 3665 8667
TIME...MOT...LOC 1957Z 293DEG 21KT 3662 8697 3628 8716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Local storm report, Jul 8, 3:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
328 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     2 E Springfield         36.50N 86.84W
07/08/2023  E60 MPH          Robertson          TN   Trained Spotter

            Wind gust estimated at 60 mph. Also....penny
            size hail.

&&

21
Special weather statement, Jul 8, 3:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
332 PM CDT Sat Jul 8 2023

TNZ008-009-082100-
Sumner TN-Macon TN-
332 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Sumner
and western Macon Counties through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles northwest of Lafayette, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Westmoreland and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8594 3662 8591 3646 8612 3659 8648
      3665 8638
TIME...MOT...LOC 2032Z 299DEG 15KT 3661 8625

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:50 AM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 8, 1:06 PM CDTSpecial Weather StatementOHXBedford, Marshall39 min
Jul 8, 2:00 PM CDTSpecial Weather StatementOHXStewart30 min
Jul 8, 2:55 PM CDTSpecial Weather StatementOHXDickson, Houston50 min
Jul 8, 2:57 PM CDTSpecial Weather StatementOHXCheatham, Robertson33 min
Jul 8, 3:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson32 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson31 min
Jul 8, 3:32 PM CDTSpecial Weather StatementOHXMacon28 min
Jul 8, 3:37 PM CDTSpecial Weather StatementOHXDickson, Humphreys38 min
Jul 8, 3:54 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Jul 8, 3:57 PM CDTSpecial Weather StatementOHXCheatham33 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson30 min
Jul 8, 4:03 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Jul 8, 4:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson33 min
Jul 8, 4:27 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale13 min
Jul 8, 4:28 PM CDTAreal Flood AdvisoryOHXSumner2 hr
Jul 8, 4:43 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale47 min
Jul 8, 5:10 PM CDTSpecial Weather StatementOHXPerry50 min
Jul 8, 5:12 PM CDTSpecial Weather StatementOHXMaury48 min
Jul 8, 5:24 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Perry2 hr
Jul 8, 5:47 PM CDTFlash Flood WarningOHXHickman3 hr
Jul 8, 5:48 PM CDTSpecial Weather StatementOHXLewis, Marshall, Maury42 min
Jul 8, 5:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
Jul 8, 6:23 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.